Alert archive / California / Freeze Warnings in 2018
Freeze Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this freeze warning at Feb 20, 2018, 4:36 PM PST for Riverside County, San Bernardino County, California. It took effect at Feb 20, 2018, 10:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 4:36 PM PST (00:36 UTC)
- In effect from
- Feb 20, 2018, 10:00 PM PST
- Expired
- Feb 21, 2018, 8:00 AM PST
- In force
- 10 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270 WWUS76 KSGX 210036 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 436 PM PST Tue Feb 20 2018 ...FREEZING TEMPERATURES IN THE VALLEYS TONIGHT... .Clear skies and light winds will lead to cold conditions for inland areas again tonight. This will result in near freezing to freezing temperatures for many areas. Precautions should be taken to protect sensitive vegetation and pets. CAZ048-210845- /O.UPG.KSGX.FR.Y.0003.180221T0600Z-180221T1600Z/ /O.NEW.KSGX.FZ.W.0002.180221T0600Z-180221T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Rancho Cucamonga, and Corona 436 PM PST Tue Feb 20 2018 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST WEDNESDAY... The National Weather Service in San Diego has upgraded the prior Frost Advisory to a Freeze Warning...which is in effect from 10 PM this evening to 8 AM PST Wednesday. * Temperatures...Lowering to the mid 20s to low 30s by 6 AM Wednesday. * Duration...4 to 6 hours of freezing temperatures expected. * Location...Coldest in low-lying wind-sheltered areas, especially in southern and eastern portions of the Inland Empire. * Impacts...Sub-freezing temperatures can kill crops and sensitive vegetation, and harm outdoor pets and livestock. Extended exposure to cold can cause hypothermia. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ061-062-065-554-210845- /O.EXA.KSGX.FR.Y.0003.180221T0600Z-180221T1600Z/ Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning-Orange County Inland Areas- Including the cities of Indio, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, Desert Hot Springs, Anaheim, Orange, and Fullerton 436 PM PST Tue Feb 20 2018 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST WEDNESDAY... The National Weather Service in San Diego has issued a Frost Advisory...which is in effect from 10 PM this evening to 8 AM PST Wednesday. * Temperatures...Lowering to the low 30s, with isolated locations in the upper 20s by 6 AM Wednesday. * Duration...Several hours of temperatures sufficient for frost tonight with 4 to 6 hours of near freezing conditions. * Location...Coldest in low-lying wind-sheltered areas. * Impacts...Near to sub-freezing temperatures can damage crops and sensitive vegetation, and harm outdoor pets and livestock. Extended exposure to cold can cause hypothermia. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ050-210845- /O.CON.KSGX.FR.Y.0003.180221T0600Z-180221T1600Z/ San Diego County Valleys- Including the cities of Escondido, San Marcos, Santee, and Poway 436 PM PST Tue Feb 20 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST WEDNESDAY... * Temperatures...Lowering to the upper 20s to low 30s by 6 AM Wednesday, the coldest spots may reach the mid 20s. * Duration...Several hours of temperatures sufficient for frost tonight with 4 to 6 hours of near freezing conditions. * Location...Coldest in low-lying wind-sheltered areas. * Impacts...Near to sub-freezing temperatures can damage crops and sensitive vegetation, and harm outdoor pets and livestock. Extended exposure to cold can cause hypothermia. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Albright
3 follow-up statements
137 WWUS76 KSGX 210348 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 748 PM PST Tue Feb 20 2018 ...FREEZING TEMPERATURES IN THE VALLEYS TONIGHT... .Clear skies and light winds will lead to cold conditions for inland areas again tonight. This will result in near freezing to freezing temperatures for many areas. Precautions should be taken to protect sensitive vegetation and pets. CAZ048-211400- /O.CON.KSGX.FZ.W.0002.180221T0600Z-180221T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Rancho Cucamonga, and Corona 748 PM PST Tue Feb 20 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST WEDNESDAY... * Temperatures...Lowering to the mid 20s to low 30s by 6 AM Wednesday. * Duration...4 to 6 hours of freezing temperatures expected. * Location...Coldest in low-lying wind-sheltered areas, especially in southern and eastern portions of the Inland Empire. * Impacts...Sub-freezing temperatures can kill crops and sensitive vegetation, and harm outdoor pets and livestock. Extended exposure to cold can cause hypothermia. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ050-061-062-065-554-211400- /O.CON.KSGX.FR.Y.0003.180221T0600Z-180221T1600Z/ San Diego County Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Orange County Inland Areas- Including the cities of Escondido, San Marcos, Santee, Poway, Indio, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, Desert Hot Springs, Anaheim, Orange, and Fullerton 748 PM PST Tue Feb 20 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST WEDNESDAY... * Temperatures...Lowering to the low 30s, with isolated locations in the upper 20s by 6 AM Wednesday. * Duration...Several hours of temperatures sufficient for frost tonight with 4 to 6 hours of near freezing conditions. * Location...Coldest in low-lying wind-sheltered areas. * Impacts...Near to sub-freezing temperatures can damage crops and sensitive vegetation, and harm outdoor pets and livestock. Extended exposure to cold can cause hypothermia. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Albright
023 WWUS76 KSGX 211051 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 251 AM PST Wed Feb 21 2018 ...FREEZING TEMPERATURES IN THE VALLEYS THIS MORNING... CAZ048-211600- /O.CON.KSGX.FZ.W.0002.000000T0000Z-180221T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Rancho Cucamonga, and Corona 251 AM PST Wed Feb 21 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * Temperatures...Areas in the mid 20s to lower 30s through 8 AM. * Location...Coldest in low-lying wind-sheltered areas, especially in southern and eastern portions of the Inland Empire. * Impacts...Sub-freezing temperatures can kill crops and sensitive vegetation, and harm outdoor pets and livestock. Extended exposure to cold can cause hypothermia. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ050-061-062-065-554-211600- /O.CON.KSGX.FR.Y.0003.000000T0000Z-180221T1600Z/ San Diego County Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Orange County Inland Areas- Including the cities of Escondido, San Marcos, Santee, Poway, Indio, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, Desert Hot Springs, Anaheim, Orange, and Fullerton 251 AM PST Wed Feb 21 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * Temperatures...Areas in the low 30s, with isolated pockets in the mid to upper 20s through 8 AM. * Location...Coldest in low-lying wind-sheltered areas. * Impacts...Near to sub-freezing temperatures can damage crops and sensitive vegetation, and harm outdoor pets and livestock. Extended exposure to cold can cause hypothermia. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
739 WWUS76 KSGX 211550 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 750 AM PST Wed Feb 21 2018 CAZ048-211700- /O.EXP.KSGX.FZ.W.0002.000000T0000Z-180221T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Rancho Cucamonga, and Corona 750 AM PST Wed Feb 21 2018 ...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING... Temperatures are now mostly above freezing. $$ CAZ050-061-062-065-554-211700- /O.EXP.KSGX.FR.Y.0003.000000T0000Z-180221T1600Z/ San Diego County Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Orange County Inland Areas- Including the cities of Escondido, San Marcos, Santee, Poway, Indio, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, Desert Hot Springs, Anaheim, Orange, and Fullerton 750 AM PST Wed Feb 21 2018 ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... Temperatures are now mostly too high for frost.. $$ PG
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this freeze warning went out at Feb 20, 1:16 PM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 20, 1:16 PM PST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
116 PM PST Tue Feb 20 2018
.SYNOPSIS...
Sunny and cool today with more frost tonight. A cold north flow
pattern will continue this week with a chance for more scattered,
light showers at times beginning later on Wednesday and continuing
into Friday. Dry and a little warmer next weekend. More significant
precipitation is possible sometime next week, based on the latest
model guidance.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Skies were clear over all of SoCal this afternoon. Surface pressure
gradients to the deserts were near neutral this afternoon, and most
areas had light winds with a few gusts to around 20 MPH in the mtns.
Clear skies and light winds will set the stage for another chilly
night over SoCal. Frost Advisories have been posted for the inland
valleys where temps will dip into the upper 20s and 30s.
A longwave trough remains anchored over the West with a strong high
over the eastern portions of the Country. Disturbances moving
through the trough will keep our flow onshore, which will return
marine air, clouds and a chance for some light precip beginning
later on Wednesday and continuing through Friday. The various models
are handling the details differently which puts in question amounts
and timing. In general, though we are not expecting much in the way
of significant precip amounts overall. The snow levels will remain
rather low, so some light accumulations are likely at times in the
mts. No 12Z ECMWF was available today so the GFS was the prime
model used in the forecast beyond 3 days.
Stronger waves have been hinted at later in the forecast period
(next week) but once again, run to run differences in timing and
track make it difficult to gain much confidence with regard to
impact across SoCal. The storm systems all continue to come from the
north and have tracks that are largely land-locked. This would keep
precip amounts limited and snow levels rather low.
Daytime temps will be close to average by the weekend...but
temperatures overall will remain below average through the end of
the month at least. At this time though, the weekend looks dry and
warmer as we should be in between systems.
&&
.AVIATION...
202040Z...Mostly clear skies with unrestricted visibility through
Wednesday morning.
&&
.MARINE...
No hazardous marine conditions are expected through early Thursday,
but hazardous winds and seas are likely again Thursday afternoon
through Friday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from 10 PM this evening to 8 AM PST Wednesday for
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Valleys.
PZ...NONE.
&&
PUBLIC...jad
AVIATION/MARINE...PGThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 1:12 PM PST | Small Craft Advisory | SGX | 55 hr | |
| Feb 21, 1:31 PM PST | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 43 hr |
Nearby
Freeze Warnings in California, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.